Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 6, NWS Grand Forks, ND

May 29, 2018Wadena County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 29, 2018, 2:38 PM CDT for Wadena County, Minnesota. It was in force for 52 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2018, 2:38 PM CDT (19:38 UTC)
Expired
May 29, 2018, 3:30 PM CDT
In force
52 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wadena County, MN

The radar

The Duluth radar (KDLH), 209 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 2:53 PM CDTHAIL 0.25Verndale, MN
May 29, 3:02 PM CDTTSTM WND GST 605 N Verndale, MNPOWER POLE SNAPPED
May 29, 3:05 PM CDTHAIL 0.883 N Sebeka, MNSOCIAL MEDIA POST SHOWING HAIL STONE SLIGHTLY LARGER THAN A NICKEL.
May 29, 3:08 PM CDTHAIL 1.52 Se Menahga, MNPICTURE OF HAIL ON FACEBOOK
May 29, 3:30 PM CDTHAIL 17 Ne Aldrich, MNLARGE HAIL AND VERY HEAVY RAINS IN NORTHERN THOMASTOWN TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1748 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WUUS53 KFGF 291938
SVRFGF
MNC159-292030-
/O.NEW.KFGF.SV.W.0006.180529T1938Z-180529T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
238 PM CDT TUE MAY 29 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Wadena County in central Minnesota...

* Until 330 PM CDT.

* At 238 PM CDT, a severe thunderstorm was located over Aldrich, or
  28 miles north of Long Prairie, moving north at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sebeka, Verndale, Staples Airport, Huntersville, Nimrod, Aldrich
  and Blue Grass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4637 9508 4681 9510 4680 9479 4639 9478
      4639 9476 4637 9476
TIME...MOT...LOC 1938Z 184DEG 20KT 4639 9497 

HAIL...1.00IN
WIND...60MPH
 
$$

Lee
2 follow-up statements
710 
WWUS53 KFGF 291956
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
256 PM CDT TUE MAY 29 2018

MNC159-292030-
/O.CON.KFGF.SV.W.0006.000000T0000Z-180529T2030Z/
Wadena MN-
256 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR WADENA COUNTY...

At 256 PM CDT, a severe thunderstorm was located near Verndale, or 32
miles north of Long Prairie, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sebeka, Verndale, Staples Airport, Huntersville, Nimrod, Aldrich and
Blue Grass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4637 9508 4681 9510 4680 9479 4639 9478
      4639 9476 4637 9476
TIME...MOT...LOC 1956Z 207DEG 17KT 4645 9494 

HAIL...1.00IN
WIND...60MPH
 
$$

Lee
247 
WWUS53 KFGF 292013
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
313 PM CDT TUE MAY 29 2018

MNC159-292030-
/O.CON.KFGF.SV.W.0006.000000T0000Z-180529T2030Z/
Wadena MN-
313 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR WADENA COUNTY...

At 312 PM CDT, a severe thunderstorm was located near Blue Grass, or
34 miles north of Long Prairie, moving north at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. At 302 pm...estimated 60 mph 
         winds were reported 5 miles north of Verndale.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sebeka, Verndale, Staples Airport, Huntersville, Nimrod, Aldrich and
Blue Grass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4637 9508 4681 9510 4680 9479 4639 9478
      4639 9476 4637 9476
TIME...MOT...LOC 2012Z 179DEG 31KT 4648 9493 

HAIL...1.00IN
WIND...60MPH
 
$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:56 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 29, 12:56 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1256 PM CDT Tue May 29 2018

.UPDATE...
Issued at 1236 PM CDT Tue May 29 2018

Forecast on track with some showers and general storms pushing up
into the MN RRV this noon hour. CAM guidance timing for more
robust activity in the 2pm to 4pm time. Most recent runs keeping
much of the RRV more isolated with convection and more scattered
to widespread activity across the MN lakes and trees portion of
the FA this afternoon an evening. Activity rapidly lifts to the
north with overall a quiet period overnight.

UPDATE Issued at 955 AM CDT Tue May 29 2018

Brought in the shower mention a bit earlier into the southern
valley as leading edge of convective activity looks to enter the
FA between 11am and 12pm. Forecast for isolated to scattered
storms wrt severe risk appears on track for this afternoon across
the valley and into NW and W cntrl MN. CAMs continue to show some
organized features i.e. updraft helicities greater than 75m2/s2
and MLCAPE rising to around 2.5k J/kg.

UPDATE Issued at 644 AM CDT Tue May 29 2018

Remaining activity exiting the far eastern fcst area and weakened
to just showers. Will maintain a low pop for -shra til 13/14z in
the far northeastern fcst area. Otherwise thin to broken cirrus
over the area and we will start off with decent amount of sun.
Still noticing that wind shift boundary nr Hallock to Grand Forks
to near Oakes. More of a north-northeast wind west of it and a
southeast wind and warmer temps ahd of it. Nothing too different
in latest CAM guidance indicating main storm threats mid to late
aftn/eve mainly up thru western MN.

&&

.SHORT TERM...(Today and tonight)
Issued at 320 AM CDT Tue May 29 2018

Issue today/tonight is thunderstorm chances and intensity. CAM
models havent had a great track record of late, so a bit of
caution into the next 12-18 hours. The overnight CAMs (NSSL WRF,
HOP WRF, HRRR, HREF) have the general idea of thunderstorms
developing in E SD/SW MN midday and then moving then/developing
them NNE thru WC/NW MN this aftn/eve. All have a dry slot working
into much of E ND this aftn/eve and suppressing activity with the
best shear (25-30 kts) and instability (2-3k j/kg cape) just east
of the RRV in our MN fcst area. Lack of shear is a bit low for
sustained supercells and from what I can tell lack of a focusing
boundary as well is an issue. There is a defined boundary present
early this morning from Lisbon to Hillsboro to Crookston to
Hallock with a north wind west of this line and warmer temps and a
SSE wind east of this. All models have this boundary washing out
as SSE winds take over mid to late morning and boundary lifts into
Manitoba.

Thus idea for the fcst is to focus pops this aftn with a bit
higher pops NW/WC MN and parts of the NE ND (50) vs 20-30 in EC/SE
ND. SPC day 1 has slight risk in a part of the fcst area mainly nr
GFK to PKD but I have having doubts on this area being a focus vs
other areas of NW/WC MN as no boundary noted this aftn. I would
look for isold severe with wind threats east of the RRV in better
shear/instabiility and soundings show a decent dry area just off
the sfc up thru 700 mb or so with DCAPE values progged 800-900
j/kg.

Severe threat ends this evening with main focus for convection in
Manitoba. But will keep lower end pops all areas due to much
uncertainty and the risk of showers/general t-storms later tues
night moving in from the west with upper low.

Enough sun and warming lower levels to send temps well into the
80s today.

.LONG TERM...(Wednesday through Monday)
Issued at 320 AM CDT Tue May 29 2018

A series of vort maxes embedded in SW flow aloft will move into the
central and eastern Dakotas through the middle of the week.  This
will bring an active period continuing into Wednesday.  Main trough
moves east of area Wed evening and next short wave ridge aloft will
bring a break in the active weather for much of Thursday afternoon
and evening. Upper level pattern returns to SW flow aloft by early
Friday morning...and a continuation of embedded shortwaves bringing
another active pattern to the area for Friday and Saturday.  Another
break in activity is expected Sunday through early next week as
zonal flow sets up aloft...with a short wave ridge over the northern
tier and Sask by Mon. Models far from agreement for middle part of
next week, however ECMWF suggests more SW flow aloft and another
active period, so blended solution's low POPs seem reasonable.  Far
too early to determine threat of TS vs SHRA so will go with showers
and thunderstorms on Day 7...which is to be expected for June
weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue May 29 2018

Predominately VFR at TAF sites over the next 24 hours. The
exception will be when thunderstorms or rain showers move
overhead. Winds will be southerly today and turn to the northwest
Wednesday morning at DVL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...Riddle
LONG TERM...Speicher
AVIATION...JK
Hazardous weather outlook, May 29, 5:16 AM CDT, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
516 AM CDT Tue May 29 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
516 AM CDT Tue May 29 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will occur today, mainly mid
afternoon into the early evening. Highest chances are in
northwestern and west central Minnesota and the northern Red River
valley. A few severe storms are possible with hail to 1.5 inches
and wind gusts to 75 mph the main threats. The highest risk is
in northwestern or west central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widespread showers and a few thunderstorms are expected Wednesday,
but no severe weather is anticipated. Chances for thunderstorms
will also occur Friday afternoon thru Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

dtr

In the hours before

Special weather statement, May 29, 2:16 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
216 PM CDT TUE MAY 29 2018

MNZ024-032-292000-
Wadena MN-Hubbard MN-
216 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD AND WADENA
COUNTIES UNTIL 300 PM CDT...

At 216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Verndale, or 33 miles north of Long Prairie, moving north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sebeka, Verndale, Staples Airport, Huntersville, Hubbard, Nimrod and
Aldrich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4680 9479 4639 9478 4640 9476 4638 9475
      4638 9473 4637 9473 4637 9510 4687 9509
      4685 9468 4680 9468
TIME...MOT...LOC 1916Z 193DEG 24KT 4646 9501

Lee
Special weather statement, May 29, 2:19 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
219 PM CDT TUE MAY 29 2018

MNZ031-292000-
East Otter Tail MN-
219 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTER TAIL COUNTY UNTIL
300 PM CDT...

At 219 PM CDT, Doppler radar was tracking a strong thunderstorm over
Urbank, or 18 miles north of Alexandria, moving north at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
New York Mills, Parkers Prairie, Henning, Ottertail, Deer Creek,
Bluffton and Vining.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4672 9552 4671 9516 4663 9516 4611 9534
      4611 9561
TIME...MOT...LOC 1919Z 193DEG 38KT 4613 9547

Lee

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:16 PM CDTSpecial Weather StatementFGFWadena44 min
May 29, 2:19 PM CDTSpecial Weather StatementFGFOtter Tail41 min
May 29, 2:58 PM CDTSpecial Weather StatementFGFHubbard32 min
May 29, 3:22 PM CDTSevere Thunderstorm WarningFGFHubbard39 min
May 29, 3:27 PM CDTSevere Thunderstorm WarningFGFWadena31 min
May 29, 3:47 PM CDTSevere Thunderstorm WarningFGFHubbard28 min
May 29, 4:02 PM CDTSevere Thunderstorm WarningFGFBeltrami24 min
May 29, 4:36 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater39 min
May 29, 5:11 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater36 min
May 29, 5:37 PM CDTSpecial Weather StatementFGFLake of the Woods38 min
May 29, 6:04 PM CDTSpecial Weather StatementFGFLake of the Woods41 min
May 29, 6:18 PM CDTSevere Thunderstorm WarningFGFLake of the Woods31 min
May 29, 6:46 PM CDTSpecial Weather StatementFGFLake of the Woods59 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.